New Mexico, 2011

Drought in New Mexico, March 22 to 31, 2011

March 22 to 31, 2011 · NWS ABQ · 10 events in 10 counties and zones

Severe (D2) drought began across the south central mountains and adjacent highlands, lower Rio Grande Valley as well as portions of northeast New Mexico in late March. Winter precipitation was less than 50 percent of normal for the south central areas and March provided no help.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Severe (D2) drought began across the south central mountains and adjacent highlands, lower Rio Grande Valley as well as portions of northeast New Mexico in late March. Winter precipitation was less than 50 percent of normal for the south central areas and March provided no help. Most areas received next to no precipitation for the month. Winter precipitation was better across the northeast, but many areas were still below normal. Isolated areas received decent precipitation in March, but much of the area received less than 40 percent of normal precipitation. These drought conditions are expected to worsen, setting the stage for wildfires. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 21, 8:43 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 21, 8:43 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
943 PM MDT MON MAR 21 2011

.UPDATE...
PLACED MUCH OF EASTERN HALF IN WIND ADVISORY TUESDAY. CURRENT
FORECAST IN GOOD SHAPE. ZONES OUT SHORTLY.

GUYER

&&

.PREV DISCUSSION...758 PM MDT MON MAR 21 2011...
WINDS ARE DIMINISHING BLW ADVISORY CRITERIA AS OF 730 PM. WILL
CLEAN UP HIGHLIGHTS AND EXPIRE NPW. WINDS WILL RETURN TO AREAS
ALONG AND EAST OF THE CENTRAL MT CHAIN TUESDAY MORNING. EXPECT
WIND ADVISORIES FOR THIS AREA BY LATER THIS EVENING. LOWERED MAX
TEMPS TUESDAY AND MIN TEMPS WEDNESDAY MORNING AS COLD CORE SYSTEM
IS TRENDING COLDER EACH RUN. 1 TO 2 INCHES OF SNOW IS POSSIBLE
ALONG SW FACING SLOPES OF THE SAN JUANS OVERNIGHT.

GUYER

.PREV DISCUSSION...320 PM MDT MON MAR 21 2011...
WIND...WIND AND MORE WIND. THE FIRST FULL DAY OF SPRING CERTAINLY
USHERED THIS WIND INTO NM. GUSTS HAVE REACHED AS HIGH AS 70 MPH AT
THE SIERRA BLANCA AIRPORT. ALL WARNINGS AND ADVISORIES TO CONTINUE
THROUGH THE EARLY EVENING.

PRECIPITATION WILL REACH THE FAR NW THIS EVENING AND PRESS E AND S
A WAYS TONIGHT. EXPANDED SHOWERS INTO THE UPPER AND MIDDLE RIO GRANDE
VALLEY AND CENTRAL MOUNTAINS. HIGH ELEVATIONS OF THE CHUSKA AND
SAN JUAN MOUNTAINS MAY PICK UP AN INCH OR TWO OR SNOW OVERNIGHT.
PRECIPITATION WILL DIMINISH TUE WITH COOLER TEMPS AREA WIDE...
ACTUALLY BELOW NORMAL IN THE NW WHILE REMAINING ABOVE NORMAL IN
THE SE. THE WIND MACHINE WILL CONTINUE IN THE E TUE WITH WIND
ADVISORIES LIKELY FOR A LARGE PORTION OF THE E. WILL NOT ISSUE
THOSE WITH THIS PACKAGE BUT WAIT UNTIL LATER THIS EVENING OR
OVERNIGHT. WINDS WILL BE LESS IN THE W TUE.

WED WILL FEATURE THE LEAST AMOUNT OF WIND THIS WEEK AS A RIDGE OF
HIGH PRESSURE BUILDS OVER NM. AFTER A CHILLY START TEMPS WILL
REBOUND TO NEAR OR ABOVE NORMAL READINGS...THANKS TO LOTS OF
SUNSHINE. MID LEVEL FLOW TO INCREASE AGAIN THU AND FRI WITH BREEZY
TO WINDY AFTERNOONS IN MOST PLACES...MOSTLY DRY CONDITIONS...AND
MAINLY ABOVE NORMAL TEMPS. THERE COULD BE ISOLATED SHOWERS FRI PM
IN THE NW WITH THE APPROACH OF THE NEXT SHORT WAVE TROUGH. THIS
SYSTEM MAY BRING SOME PRECIPITATION TO THE N FRI NIGHT AND SAT
ALONG WITH A SURFACE COLD FRONT...RESULTING IN COOLER TEMPS FOR
SAT...ALONG WITH MORE WIND. ANOTHER WEAK DISTURBANCE WILL SKIRT
BY TO THE N ON SUN KEEPING TEMPS CLOSE TO NORMAL...BUT WINDS
SHOULD BE LESS. CHJ

.AVIATION...
VERY STRONG WINDS AND AREAS OF BLOWING DUST WILL CONTINUE THROUGH
EARLY EVENING ACROSS THE STATE. GUSTS NEAR 50KT WILL BE
COMMON...ESPECIALLY ALONG THE ARIZONA BORDER AND ALONG AND JUST
DOWNSTREAM OF THE CENTRAL MTN CHAIN. BLOWING DUST WILL ALSO REDUCE
VBSY DOWN TO 2 MILES IN SPOTS. WINDS WILL DIMINISH TONIGHT...BUT
WILL REMAIN BREEZY ACROSS RIDGETOPS AND PORTIONS OF THE EASTERN
PLAINS. CIGS WILL LOWER TONIGHT ACROSS FAR WESTERN AND NORTHWEST NM
AS A LINE OF SHOWERS MOVES INTO THE STATE. VSBYS MAY BRIEFLY LOWER
IN -SHSN AND MVFR CIGS ARE ALSO POSSIBLE. THE LINE OF SHOWERS WILL
CONTINUE TO MOVE EASTWARD TUESDAY MORNING BUT WILL LARGELY DIMINISH
BY 18Z.  BREEZY TO WINDY CONDITIONS WILL REDEVELOP TUESDAY
AFTERNOON.  STRONGEST WINDS WILL BE FOUND ALONG AND EAST OF THE
CENTRAL MTN CHAIN WHERE GUSTS TO 45 KT ARE POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 34

.FIRE WEATHER...
CRITICAL TO EXTREME FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH
THE EARLY EVENING AS WINDS CONTINUE TO GUST NEAR 50 MPH AND RELATIVE
HUMIDITIES FALL INTO THE SINGLE DIGITS.  DAYTIME HIGH TEMPERATURES
HAVE BEEN UP TO 10 DEGREES ABOVE NORMAL ACROSS THE WEST...AND UP TO
20 DEGREES NORMAL ACROSS THE EAST.

THE UPPER LEVEL TROUGH WILL SWING ACROSS THE STATE TONIGHT AND EARLY
TUESDAY. THE ASSOCIATED PACIFIC TROUGH WILL ALSO MOVE ACROSS THE
STATE FROM WEST TO EAST.  AS IT MOVES INTO WESTERN NM TONIGHT...AN
BAND OF SHOWERS WILL ACCOMPANY IT.  PRECIPITATION WILL GENERALLY BE
LIGHT...HOWEVER...ONE TO THREE INCHES OF SNOW ARE POSSIBLE ACROSS
THE NORTHWEST MOUNTAINS...GENERALLY ABOVE 7500 FEET. LIGHTER AMOUNTS
ARE EXPECTED ELSEWHERE. DUE TO THE INCREASED MOISTURE ACROSS THE
NORTHWEST...RELATIVE HUMIDITY RECOVERIES WILL IMPROVE OVER LAST
NIGHTS READINGS.  HOWEVER...POOR RECOVERIES ARE STILL EXPECTED FOR
MUCH OF THE EASTERN PLAINS DUE TO CONTINUE BREEZY AND WARM
CONDITIONS OVERNIGHT.

CRITICAL FIRE WEATHER CONDITIONS WILL REDEVELOP TUESDAY ACROSS THE
EASTERN PLAINS.  THE UPPER LEVEL TROUGH WILL EXIT THE STATE BY MID
DAY TUESDAY...RESULTING IN WESTERLY WINDS ALOFT. THOUGH TEMPERATURES
WILL BE COOLER BEHIND THE PACIFIC FRONT...NEAR NORMAL TEMPS ARE
STILL EXPECTED ACROSS THE EASTERN PLAINS.  CONTINUED DRY CONDITIONS
COMBINED WITH THE NEAR NORMAL TEMPS WILL BE SUFFICIENT FOR RELATIVE
HUMIDITIES TO FALL BELOW 15 PERCENT.  THOUGH MIXING WILL NOT BE AS
DEEP AS TODAY...AND THOUGH THE SURFACE LOW WILL BE CENTERED OVER
NEBRASKA...WIND GUSTS ACROSS THE PLAINS MAY TOP 50 MPH ONCE AGAIN.
THEREFORE...THE RED FLAG WARNING REMAINS IN EFFECT.

WEDNESDAY WILL BE THE QUIETEST DAY OF THE BUNCH AS WEAK UPPER LEVEL
RIDGING MOVES OVERHEAD.  TEMPERATURES WILL ALSO JUMP A FEW DEGREES
OVER TUESDAYS READINGS...ESPECIALLY ACROSS THE WEST. FORTUNATELY...
WINDS WILL NOT BE AS STRONG AND MIXING WILL NOT BE AS GREAT BECAUSE
ANOTHER SIGNIFICANT DRY SLOT WILL BE MOVING OVER THE STATE.

CRITICAL FIRE WEATHER CONDITIONS LOOK TO RETURN FOR THE THURSDAY
THROUGH SATURDAY TIME PERIOD AS TWO SHORTWAVE TROUGHS MOVE ACROSS
NORTHERN NM AND SOUTHERN COLORADO. GRADIENT ALOFT WILL TIGHTEN WITH
EACH PASSAGE AND A STRONG SFC LOW WILL DEVELOP IN EASTERN COLORADO
BOTH THURSDAY AND FRIDAY.  STRONGEST WINDS WILL BE ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN. RELATIVE HUMIDITIES WILL LIKELY BE BELOW
15 PERCENT AS WELL EACH DAY.  WILL ISSUE A FIRE WEATHER WATCH FOR
THE EASTERN PLAINS FOR THURSDAY...THOUGH IT IS POSSIBLE THAT 1 TO 3
HOURS OF CRITICAL CONDITIONS MAY DEVELOP ACROSS PORTIONS OF WESTERN
NEW MEXICO AS WELL THURSDAY AFTERNOON.  THE FRI/SAT SHORTWAVE MAY
BRING SOME PRECIP TO THE NW AGAIN...BUT NOT LOOKING FOR SIGNIFICANT
AMOUNTS.  THE NEXT REPRIEVE FROM THE WINDY WEATHER WILL BE SUNDAY
UNDER NORTHWEST FLOW ALOFT. 34

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  32  51  25  60 /  40  30   0   0
DULCE...........................  34  43  22  55 /  40  30   5   0
CUBA............................  33  47  18  59 /  30  20   0   5
GALLUP..........................  27  51  17  57 /  40  20   5   0
EL MORRO........................  24  45  16  58 /  30  20   5   5
GRANTS..........................  24  52  15  62 /  30  20   0   0
QUEMADO.........................  25  52  16  64 /  30  20   0   0
GLENWOOD........................  32  60  24  70 /  20  10   0   0
CHAMA...........................  26  37  14  52 /  50  30  10   5
LOS ALAMOS......................  33  49  22  60 /  20  10   0   0
PECOS...........................  34  50  21  61 /  20  10   0   0
CERRO/QUESTA....................  27  46  15  58 /  20  20   0   5
RED RIVER.......................  30  34  18  50 /  20  30   0   5
ANGEL FIRE......................  27  40  16  55 /  10  10   0   0
TAOS............................  34  49  19  60 /  20  20   0   5
MORA............................  34  48  23  60 /  10  10   0   0
ESPANOLA........................  34  56  24  65 /  20  10   0   0
SANTA FE........................  31  52  22  60 /  20  10   0   0
SANTA FE AIRPORT................  36  54  25  62 /  20  10   0   0
ALBUQUERQUE FOOTHILLS...........  42  55  29  62 /  20  10   0   0
ALBUQUERQUE HEIGHTS.............  44  58  32  64 /  20  10   0   0
ALBUQUERQUE VALLEY..............  39  59  26  66 /  20  10   0   0
ALBUQUERQUE WEST MESA...........  43  57  30  64 /  20  10   0   0
LOS LUNAS.......................  41  60  26  66 /  20  10   0   0
RIO RANCHO......................  42  57  29  64 /  20  10   0   0
SOCORRO.........................  43  68  33  72 /  10  10   0   0
SANDIA PARK/CEDAR CREST.........  41  50  27  58 /  20  10   0   0
TIJERAS.........................  39  54  26  61 /  20  10   0   0
MORIARTY/ESTANCIA...............  35  56  20  63 /  10  10   0   0
CLINES CORNERS..................  39  53  26  60 /  10  10   0   0
GRAN QUIVIRA....................  43  61  30  64 /  10  10   0   0
CARRIZOZO.......................  42  67  27  67 /   5   5   0   0
RUIDOSO.........................  45  57  36  63 /   0   5   0   0
CAPULIN.........................  46  56  28  58 /  10  10   0   0
RATON...........................  37  58  21  62 /   5  10   0   0
SPRINGER........................  39  60  26  65 /   5  10   0   0
LAS VEGAS.......................  39  54  26  61 /   5  10   0   0
CLAYTON.........................  42  70  30  64 /   5   5   0   0
ROY.............................  48  63  33  63 /   5   5   0   0
CONCHAS.........................  45  69  29  72 /   5   5   0   0
SANTA ROSA......................  46  68  32  72 /   5   5   0   0
TUCUMCARI.......................  46  70  30  72 /   5   5   0   0
CLOVIS..........................  44  72  34  72 /   5   5   0   0
PORTALES........................  43  73  32  74 /   5   5   0   0
FORT SUMNER.....................  44  72  32  76 /   5   5   0   0
ROSWELL.........................  51  78  38  81 /   5   5   0   0
PICACHO.........................  49  70  32  76 /   5   5   0   0
ELK.............................  50  64  34  70 /   5   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 8 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ103-104-107-108.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

WIND ADVISORY FROM 8 AM TO 7 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ512>515-521>524-527>538.

WIND ADVISORY FROM 4 AM TO 7 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ526-539-540.

&&

GUYER
Hazardous weather outlook, Mar 21, 5:10 AM MST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 AM MDT MON MAR 21 2011

NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
610 AM MDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WELL ABOVE NORMAL TEMPERATURES AND STRONG TO LOCALLY DAMAGING
SOUTHWEST WINDS TODAY WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS
AND SHARPLY REDUCED VISIBILITIES BELOW A MILE AT TIMES DUE TO
BLOWING DUST. SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS BETWEEN 50
AND 70 MPH ARE LIKELY ACROSS MUCH OF THE STATE...ESPECIALLY THE
EASTERN PLAINS AND SOUTHERN DESERTS. THE STRONGEST WINDS ARE MOST
LIKELY ACROSS...AND JUST EAST FROM...THE HIGHER TERRAIN OF CENTRAL
AND SOUTHERN NEW MEXICO THIS AFTERNOON.

IN ADDITION THERE WILL BE SPOTTY 1 TO LOCALLY AS MUCH AS 4 INCH SNOW
ACCUMULATIONS POSSIBLE TONIGHT ACROSS MAINLY THE CHUSKA AND SOUTHERN
SAN JUAN MOUNTAINS WITH LESSER AMOUNTS ACROSS THE SANGRE DE
CRISTO...JEMEZ AND WEST CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE TUESDAY ACROSS MAINLY
THE EAST HALF OF THE STATE. SUSTAINED WINDS OF 20 TO 35 MPH WITH
GUSTS BETWEEN 45 AND 60 MPH WILL BE COMMON THERE CREATING CRITICAL
TO EXTREME FIRE WEATHER CONDITIONS AND AGAIN SOME AREAS OF BLOWING
DUST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

10 drought. Local standard time, as filed.

Drought, San Francisco River Valley

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Other Federal Agency

Drought, West Slopes of the Sangre de Cristo Mountains

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Other Federal Agency

Drought, Lower Rio Grande Valley

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
March 22, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311729, 311730, 311731, 311732, 311733, 311734, 311735, 311736, 311737, 311738.